PMRGCAuk
7,523 members12,449 posts

Do we have to suffer pred withdrawal side effects

I am 2.5 years into my GCA/PMR journey and have as already mentioned got down to 7mg pred and feel really really well. My Consultant wants me to reduce by 6mg/7mg every other day but ten days after starting this on my 6mg day I feel absolutely awful- nausea, dizziness, aches and pains and fuzzy head and end up taking 1mg in the evening. I know that side effects are standard for most people but just wonder if we have to put up with them stoically or stay at where we feel comfortable. If I thought the side effects were a flare, then I would know to increase the dose but my new more energised life does not want to go backwards. I hope that someone out there will devise a new reduction plan for me as the Consultant would like me off steroids by Christmas!!

8 Replies
oldestnewest

At this level I'd suggest that this may be a sign you are going through adrenal insufficiency problems. Rather than steroid withdrawal side effects. And no, you don't have to have them - that is the rational of the Dead Slow and Nearly Stop approach - it was worked out to avoid the steroid withdrawal aspect and allow the adrenal glands plenty of time to get in gear.

And your rheumy is being silly - HE may want to get you off pred by Christmas (and at least this is January not any later in the year) but he is not in charge. Your body is in charge - whether he likes it or not.

And if he is panicking about steroid side effects even at a physiological dose:

practicalpainmanagement.com...

and

rheumnow.com/video/dr-kathr...

Ask him to read and view.

Your pred dose now isn't going to cause any extra problems.

4 likes
Reply

Cobnut, my Rheumy wanted me to drp from 7.5 mg to 6 mg and continue 1 mg reduction until I was off steroids. Well I tried 6 mg for 4 days and experienced a flare. Went up to 7 mg and still had pain. Went back to 7.5 mg but it wasn't doing the same job it was before. On advice from PMRpro I went up tp 10 mg (to clear out built up inflammation from to rapid a reduction) for 3 days and found relief of pain.

I went back to 7.5 mg and like you have been experiencing horrible nausea, headaches, pain and dizziness. I wish I had not tried the reduction as I was feeling good. I see my Rheumy in 2 weeks to discuss these symptoms and some tingling, burning feeling in my legs and arms that has come up recently.

Hope you can get back on track with your pred levels and back to feeling good.

1 like
Reply

Hi Cobnut,

Would agree with PMRpro that just as likely to be adrenals being a bit sluggish - what you describe are classic symptoms rather than steroid withdrawal. The best way to get them going again really is the slowly, slowly approach rather than a gallop!

There are many slow tapers - DSNS and mine (see link) to mention but a few - healthunlocked.com/pmrgcauk...’s-simple-taper.

Such a shame after feeling so good at 7mg that by being hassled things have gone awry - and unnecessarily so!

Take care.

3 likes
Reply

Thank you and all the others for your useful advice. I really thought that as I felt so well on 7mg that my adrenals were waking up and working again. These hormones are so tricky as they affect us so much. I shall follow everyones advice and slow down. In fact slowing down seems to be the best advice for all GCA/PMR voyagers. Its not easy when you are accustomed to rushing around doing everything yourself. I found that out this Christmas when because I felt well I took on too much. Thus the chronic indigestion I wrote about earlier. Now that its all over the indigestion has gone to be replaced with these other symptoms. Slow and steady wins the race.

3 likes
Reply

I had similar experience and spoke with GP as I thought it was adrenal insufficiency , he was exceptionally reluctant to believe this but eventually agreed to refer me to endrocronologist who ran tests and found my adrenal gland wasn't working properly prob due to pred. I was told on no account to decrease the dose, I am on 5mg and due for further tests next month. I found the endrocronologist to brilliant and really understanding of the effects of Pred. if you can get a referral to an endrocronologist then hopefully they will be able to monitor and support your healthy withdrawal from Pred. Good luck xx

2 likes
Reply

How long were you on the Pred before this episode with the adrenal tests? Thanks.

Reply

Just over 2 years

Reply

I had the same dilemma at the same stage and decided to rest at 7 mgs where my body and functioning feels good. It took a while to settle after trying to get to 6 mgs. I think there was something going on with my Adrenals too, I got one spell of scary sick dizziness. I will try again in February when I’m over the Australia trip.

Diagnosed March 2016 put on 20 mgs. Think the disease had gone undiagnosed for a while.

Less pain in a hot climate yay!

5 likes
Reply

You may also like...